Alert archive / Kentucky / Flash Flood Warnings in 2018
Flash Flood Warning 68, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Oct 5, 2018, 12:05 AM EDT for Fayette County, Kentucky. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 5, 2018, 12:05 AM EDT (04:05 UTC)
- Expired
- Oct 5, 2018, 2:00 AM EDT
- In force
- 115 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Fayette County, KY
The radar
The Jackson,KY radar (KJKL), 114 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
122
WGUS53 KLMK 050405
FFWLMK
KYC067-050600-
/O.NEW.KLMK.FF.W.0068.181005T0405Z-181005T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
1205 AM EDT FRI OCT 5 2018
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
Fayette County in central Kentucky...
* Until 200 AM EDT.
* At 1204 AM EDT, Doppler radar indicated heavy rain across the
warned area. Over three inches of rain have already fallen. Flash
flooding is already occurring and multiple water rescues are
underway.
* Some locations that will experience flooding include...
the Lexington-Fayette Metro south and west of Interstates 64 and
75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3790 8445 3794 8448 3799 8459 3800 8466
3813 8462 3816 8452 3810 8435 3790 8435
$$
RAS2 follow-up statements
463
WGUS73 KLMK 050432
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
1232 AM EDT FRI OCT 5 2018
KYC067-050600-
/O.CON.KLMK.FF.W.0068.000000T0000Z-181005T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette KY-
1232 AM EDT FRI OCT 5 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM EDT FOR
FAYETTE COUNTY...
At 1229 AM EDT, local law enforcement reported flash flooding in
Lexington. Over three inches of rain have already fallen. Flash
flooding is already occurring with mutliple water rescues.
Some locations that will experience flooding include...
Lexington south and west of Interstates 64 and 75.
Rain is tapering off but flooding will continue in poor drainage
areas, and near creeks and small streams.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3790 8445 3794 8448 3799 8459 3800 8466
3813 8462 3816 8452 3810 8435 3790 8435
$$
RAS860
WGUS73 KLMK 050555
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
155 AM EDT FRI OCT 5 2018
KYC067-050604-
/O.EXP.KLMK.FF.W.0068.000000T0000Z-181005T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette KY-
155 AM EDT FRI OCT 5 2018
...THE FLASH FLOOD WARNING FOR FAYETTE COUNTY WILL EXPIRE AT 200 AM
EDT...
The heavy rain has ended and flood waters will recede through the
night. Please continue to heed any remaining road closures.
LAT...LON 3790 8445 3794 8448 3799 8459 3800 8466
3813 8462 3816 8452 3810 8435 3790 8435
$$
RASWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 7:26 PM EDT, 4 hours 39 minutes earlier.
Area forecast discussion, Oct 4, 7:26 PM EDT, 4 hours 39 minutes before
Area Forecast Discussion National Weather Service Louisville KY 726 PM EDT Thu Oct 4 2018 ...Updated Aviation and Forecast Discussion... .Forecast Update... Issued at 724 PM EDT Thu Oct 4 2018 The cold front is currently working its way through southern Indiana and northern Kentucky at this hour, and regional radars reveal isolated to scattered showers/storms ahead of it. Made some quick updates to forecast PoPs based on latest radar/model trends. Best chance of precipitation through the evening will generally be east of I-65 into the KY Bluegrass. Should see a brief lull in activity after 04z-06z. && .Short Term...(This evening through Friday) Issued at 300 PM EDT Thu Oct 4 2018 As of 3pm, a weak cold front was stretched out just to the northwest over central IN and south central IL. Ahead of this front, a few showers/storms have developed across central KY/southern IN. Expect coverage to increase to 30-40% for late afternoon into the early evening hours. Showers/storms should decline after loss of daytime heating/instability. For tonight, most of the overnight period should be dry. A few isld showers aren't out of the question. Some patchy light fog is possible mainly over south central and east central KY late tonight into Friday morning. Lows should range through the 60s. For Friday, the front will get picked by an upper level shortwave passing to our northwest. We should still see 20-30% showers/storms during the day tomorrow with the front still around. The peak time frame should be during the late afternoon/evening hours. Highs Friday should range through the 80s with cooler temps over southeast IN and the Bluegrass of KY where more clouds are expected. .Long Term...(Friday night through Thursday) Issued at 244 PM EDT Thu Oct 4 2018 The upper ridge over the southeast United States will remain more or less in place into mid-week next week, with high temperatures in the 80s each day through Wednesday. A few of the traditionally hot spots may touch 90 over the weekend. Dew points in the upper 60s to around 70 will lead to heat index readings peaking in the lower 90s each afternoon Saturday through Monday west of Interstate 65. A persistent surface trough over the Plains with numerous waves of low pressure riding along it will bring several inches of rain to the midsection of the country from the Texas Panhandle to the Great Lakes. This axis will be well to our west, so precipitation chances here will be relegated to widely scattered diurnal pop-up thunderstorms this weekend into early next week. The operational run of the GFS appears to be much too wet in the Ohio Valley compared to GEFS members. At Lexington it's wetter than every member of the ensemble this weekend and again next Thursday. Will lean more toward drier ECMWF/CMC, which are in decent agreement with each other. So, will keep PoPs on the lower side through at least Tuesday. Next Wednesday/Thursday the big western upper trough will attempt to make some headway to the east, and the Plains surface boundary will advance eastward into the Mississippi Valleys being pulled along by low pressure traveling from the Great Lakes to the St Lawrence Seaway. It looks like there should be plenty of moisture available for this system, so will go ahead with higher PoPs for Wednesday/Thursday despite being at the end of the forecast period. Main bust potential here is probably in the timing, with the possibility that the models are moving it too far east too quickly given the ridging over the far southeast U.S. and western Atlantic. && .Aviation...(00Z TAF Issuance) Issued at 720 PM EDT Thu Oct 4 2018 A weak cold front is pushing in from the north this evening. Scattered showers and isolated storms have developed ahead of the cold front, and could bring briefly reduced cigs/vis to any impacted locations. Showers and storms will die down within a few hours after sunset with loss of daytime heating. Post-frontal MVFR to high-end IFR stratus could impact areas along and north of I-64 early tomorrow morning, but the front is expected to retreat after sunrise and we should see ceilings improve to VFR. Also can't rule out some patchy, isolated fog tomorrow morning near the KY/TN border where skies will be clearer overnight and winds generally light. Isolated to scattered showers and storms will be possible tomorrow morning and afternoon, but confidence in the timing of precipitation remains low at this time. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...DM Short Term...AMS Long Term...13 Aviation...DM
Hazardous weather outlook, Oct 4, 3:15 PM EDT, 8 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 315 PM EDT Thu Oct 4 2018 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-051915- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 315 PM EDT Thu Oct 4 2018 /215 PM CDT Thu Oct 4 2018/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. A weak cold front slowly moving into the region will cause isolated to scattered showers and thunderstorms late this afternoon through this evening. All thunderstorms are capable of producing heavy rainfall, gusty winds, and lightning. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated to scattered showers and storms are again forecast Friday afternoon. These thunderstorms will be capable of producing heavy rainfall, gusty winds, and lightning. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. AMS
In the hours before
Special weather statement, Oct 4, 8:58 PM EDT, 3 hours 7 minutes before
Special Weather Statement National Weather Service Louisville KY 758 PM CDT THU OCT 4 2018 KYZ027-050130- Grayson- 758 PM CDT THU OCT 4 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GRAYSON COUNTY... At 758 PM CDT, a strong thunderstorm was located over Leitchfield, moving east at 15 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Leitchfield, Clarkson, Skaggstown, Big Clifty, Saint Paul, Fragrant, Peonia, West Clifty, Grayson Springs and Rock Creek. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3754 8635 3756 8615 3740 8616 3742 8635 TIME...MOT...LOC 0058Z 270DEG 11KT 3747 8628 DM
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 8:58 PM EDT | Special Weather Statement | LMK | Grayson | 32 min |
| Oct 4, 11:22 PM EDT | Areal Flood Warning | LMK | Fayette | 3 hr |
| Oct 5, 12:47 AM EDT | Areal Flood Advisory | LMK | Clark, Madison | 3 hr |
| Oct 5, 5:09 PM EDT | Areal Flood Advisory | LMK | Hardin | 2 hr |
| Oct 5, 7:26 PM EDT | Special Weather Statement | LMK | Washington | 34 min |
| Oct 5, 7:38 PM EDT | Special Weather Statement | LMK | Mercer | 37 min |
Nearby
Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.